Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 287, NWS Bismarck, ND

August 23, 2006Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2006, 11:22 PM CDT for Morton County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2006, 11:22 PM CDT (04:22 UTC)
Expired
Aug 24, 2006, 12:03 AM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 40 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3169 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 PM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, Aug 23, 3:00 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED AUG 23 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
PROBLEMS TODAYS PACKAGE ARE CHANCES AND TIMING OF CONVECTION TONIGHT
AND THURSDAY. GFS PREFERRED MODEL TODAY AND  USED TO TIME SYSTEMS
AND WINDS THROUGH THE CWA.

VERY STEEP LAPSE RATES EVIDENT ON 14Z AND 17Z BISMARCK SOUNDINGS
WITH CAPE VALUES DECREASING FROM 5300 JOULES AT 12Z TO A MORE
MODERATE 4200 AT 17Z. HOWEVER NO MECHANISM PRESENT AT THIS TIME TO
INITIATE CONVECTION. HOWEVER WITH WEAK SHORT WAVE ON WATER VAPOR
LOOP PUSHING INTO WESTERN PORTIONS OF CWA AND VERY UNSTABLE ELEVATED
WILL CONTINUE SLIGHT CHANCE POPS OVER CWA. BETTER CHANCES OF
CONVECTION BEGINNING EARLY TOMORROW AND CONTINUING THROUGH FRIDAY AS
SURFACE LOW MOVES SLOWLY ACROSS THE NORTHERN PLAINS DRIVEN BY MID
LEVEL SHORTWAVES IN FAIRLY STRONG FLOW ROTATING AROUND LOW DROPPING
SOUTH INTO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA.

SOUTHWEST FLOW ALOFT AGAIN DEVELOPS FRIDAY AS OCCLUDED SURFACE
SYSTEM EXITS PLAINS INTO NORTHERN MINNESOTA. GFS PAINTS SOME QPF
OVER SOUTHERN PORTIONS OF STATE OF SATURDAY BUT WILL LEAVE IT DRY
FOR NOW AS THE NAM IS DRY AND THE MODELS(ESPECIALLY THE NAM) HAVE
BEEN FLOPPING BACK AND FORTH SOME THE PAST SEVERAL DAYS.

NORTHWEST FLOW OVER NORTHERN PLAINS SATURDAY NIGHT AND SUNDAY AS
RIDGE AGAIN BUILDS OVER THE NORTHERN ROCKIES. TEMPERATURES ON SLOW
DOWNWARD TREND WITH HIGHS DROPPING FROM THE 90S TODAY INTO THE 70S
ON SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
THE LONG TERM PERIOD IS CHARACTERIZED BY THE UPPER LEVEL WESTERN US
RIDGE IN PLACE OVER THE ROCKIES BRINGING DRY NORTHWEST FLOW ACROSS
NORTH DAKOTA SUNDAY THROUGH TUESDAY. ON WEDNESDAY THE UPPER LEVEL
RIDGE AXIS HAS MOVED EAST INTO THE WESTERN PLAINS AND ALLOWING
SURFACE LOW PRESSURE TO DEVELOP IN THE LEE OF THE ROCKIES WITH GOOD
SOUTHEAST SURFACE FLOW AND INCREASING DEWPOINTS. WILL NOT INTRODUCE
PRECIPITATION FOR WEDNESDAY AT THIS TIME AS IS THE LAST DAY IN THE
EXTENDED PERIOD...AND WILL WAIT FOR LATER FORECASTS FOR DAY-TO-DAY
CONSISTENCY IN THE GFS MODEL FOR THIS EASTWARD MOVEMENT OF THE
LONGWAVE RIDGE AXIS. OTHERWISE SEASONABLE TEMPERATURES WITH HIGHS
FROM THE UPPER 70S TO LOWER 90S AND LOWS MAINLY IN THE 50S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/JV
Hazardous weather outlook, Aug 23, 4:58 AM CDT, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
458 AM CDT WED AUG 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
458 AM CDT WED AUG 23 2006 /358 AM MDT WED AUG 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO BREAK OUT OVER WESTERN AND NORTHERN
NORTH DAKOTA LATE TODAY INTO TONIGHT. ISOLATED SEVERE STORMS ARE
POSSIBLE WITH HIGH WIND THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER CENTRAL NORTH
DAKOTA THURSDAY AFTERNOON AND SPREAD EAST. LARGE HAIL WILL BE THE
BIGGEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY.

JP MARTIN

In the hours before

Local storm report, Aug 23, 8:16 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             7 E LEFOR               46.70N 102.40W
08/23/2006  E0.25 INCH       STARK              ND   TRAINED SPOTTER

            PEA SIZE HAIL AND 0.25 INCHES OF RAIN

&&

LLP
Local storm report, Aug 23, 8:55 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             9 NNE FAIRFIELD         47.31N 103.13W
08/23/2006  E1.00 INCH       BILLINGS           ND   TRAINED SPOTTER

            HAIL 3/4 TO 1 INCH SIZE

&&

LLP
Local storm report, Aug 23, 9:56 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             MANNING                 47.23N 102.77W
08/23/2006  E0.75 INCH       DUNN               ND   CO-OP OBSERVER

            LASTED 10 MINUTES UNTIL 945 PM

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:42 PM CDTSevere Thunderstorm WarningBISStark36 min
Aug 23, 8:53 PM CDTSevere Thunderstorm WarningBISBillings, Dunn67 min
Aug 24, 3:52 AM CDTSevere Thunderstorm WarningBISWilliams28 min
Aug 24, 6:03 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams57 min
Aug 24, 6:56 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie64 min
Aug 24, 7:31 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 7:50 AM CDTTornado WarningBISMercer25 min
Aug 24, 7:58 AM CDTSevere Thunderstorm WarningBISDunn32 min
Aug 24, 8:27 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer63 min
Aug 24, 8:49 AM CDTFlash Flood WatchBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more7 hr
Aug 24, 9:31 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 9:43 AM CDTTornado WarningBISMercer32 min
Aug 24, 10:12 AM CDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 24, 10:13 AM CDTTornado WarningBISMcLean, Mercer, Oliver47 min
Aug 24, 11:00 AM CDTSevere Thunderstorm WarningBISMcLean, Oliver45 min
Aug 24, 11:10 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Aug 24, 11:19 AM CDTSevere Thunderstorm WarningBISMcKenzie56 min
Aug 24, 11:30 AM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Aug 24, 12:13 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more62 min
Aug 24, 12:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Aug 24, 1:01 PM CDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver44 min
Aug 24, 1:03 PM CDTSevere Thunderstorm WarningBISEmmons27 min
Aug 24, 1:11 PM CDTTornado WarningBISMorton34 min
Aug 24, 1:22 PM CDTTornado WarningBISBurleigh38 min
Aug 24, 1:36 PM CDTTornado WarningBISEmmons24 min
Aug 24, 1:40 PM CDTTornado WarningBISMcLean35 min
Aug 24, 1:48 PM CDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver57 min
Aug 24, 1:50 PM CDTFlash Flood WarningBISMercer3 hr
Aug 24, 1:58 PM CDTTornado WarningBISBurleigh, Emmons, Kidder32 min
Aug 24, 2:12 PM CDTFlash Flood WarningBISBurleigh, Morton3 hr
Aug 24, 2:13 PM CDTTornado WarningBISMcLean32 min
Aug 24, 2:17 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver, Sheridan58 min
Aug 24, 2:31 PM CDTSevere Thunderstorm WarningBISKidder44 min
Aug 24, 2:46 PM CDTTornado WarningBISMcLean29 min
Aug 24, 2:47 PM CDTTornado WarningBISKidder28 min
Aug 24, 2:47 PM CDTTornado WarningBISWard28 min
Aug 24, 3:08 PM CDTSevere Thunderstorm WarningBISGrant, Sioux52 min
Aug 24, 3:16 PM CDTSevere Thunderstorm WarningBISKidder59 min
Aug 24, 3:22 PM CDTFlash Flood WarningBISKidder3 hr
Aug 24, 3:38 PM CDTSevere Thunderstorm WarningBISStutsman67 min
Aug 24, 3:39 PM CDTTornado WarningBISSioux36 min
Aug 24, 3:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons58 min
Aug 24, 4:18 PM CDTSevere Thunderstorm WarningBISKidder57 min
Aug 24, 4:30 PM CDTSevere Thunderstorm WarningBISLogan49 min
Aug 24, 4:44 PM CDTSevere Thunderstorm WarningBISStutsman61 min
Aug 24, 4:57 PM CDTSevere Thunderstorm WarningBISMcIntosh63 min
Aug 24, 5:04 PM CDTSevere Thunderstorm WarningBISLogan56 min
Aug 24, 5:26 PM CDTFlash Flood WarningBISMcHenry, Ward3 hr
Aug 24, 5:40 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman65 min
Aug 24, 6:55 PM CDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.